MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO® PROTECTIV® SAFETY I.V. CATHETERS; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

SMITHS MEDICAL ASD, INC. JELCO® PROTECTIV® SAFETY I.V. CATHETERS; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Catalog Number 305506
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/02/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that a smiths medical jelco® protectiv® safety i.V.Catheter broke off and remained in the patient.Six hours following, the severed catheter was retrieved.The patient recovered with no adverse effects.
 
Additional Manufacturer Narrative
Smiths medical received two pieces of one jelco® protectiv® safety i.V.Catheter for analysis in a used condition.Microscopy exam of the catheter determined that at approximately.080" from the distal end of the catheter hub, a semi "v" shaped incision was present.This semi "v" shape incision was found to be consistent with a catheter wall penetration by the j-point cannula.When this failure mode occurs, the catheter tube exhibits a distinct "v" shape cut produced by the needle point.The infusion nurses society standards of practice was reviewed and found the non-supported practices: reinsertion of the needle during initial iv placement; placement of the iv in a joint of flexion where the catheter will be subject to repeated bending/kinking; use of scissors to cut tape when removing an iv catheter may result in inadvertent cutting of the catheter.Based on the evidence the failure mode was determined to be user error and was compromised during use.The root cause suggests that the catheter tube separation suggests that reinsertion of the needle occurred, severing the catheter tubing.

Brand Name
JELCO® PROTECTIV® SAFETY I.V. CATHETERS
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7147776
Report Number3012307300-2017-02648
Device Sequence Number2117156
Product Code FOZ
UDI-Device Identifier10351688071095
UDI-Public10351688071095
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device No Information
Device Catalogue Number305506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2017
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date12/27/2017
Supplement Report FDA Received Date01/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;